Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 103, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Jun 21, 1997, 6:12 PM EDT for Alexander County, Catawba County, North Carolina. It was in force for 63 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 21, 1997, 6:12 PM EDT (22:12 UTC)
- Expired
- Jun 21, 1997, 7:15 PM EDT
- In force
- 63 min
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
Counties Alexander County, NC, Catawba County, NC
The radar
The Greer radar (KGSP), 137 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 6:20 PM EDT | Thunderstorm Wind 50 | Stony Pt, NC | |
| Jun 21, 6:30 PM EDT | Hail 1 | Hickory, NC | |
| Jun 21, 6:30 PM EDT | Thunderstorm Wind 50 | Hickory, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.2 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 369 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 1272 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 212212 RRA SVRGSP NCC035-003-212315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 612 PM EDT SAT JUN 21 1997 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 715 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN NORTHWEST NORTH CAROLINA ...CATAWBA COUNTY IN WEST NORTH CAROLINA ...ALEXANDER COUNTY AT 610 PM WEATHER RADAR SHOWED A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM BETWEEN LENOIR AND TAYLORSVILLE SOUTH TO 10 MILES NORTH OF SHELBY. DAMAGING WINDS WERE RECENTLY REPORTED AROUND LENOIR IN CALDWELL COUNTY. THESE STORMS WILL REACH TAYLORSVILLE BEFORE 630 PM AND NEWTON AROUND 645 PM. SEVERE THUNDERSTORM WINDS CAN REACH SPEEDS OF 60 TO OVER 100 MPH. THESE WINDS BLOW DOWN TREES...POWER LINES...AND SEVERELY DAMAGE MOBILE HOMES...SOMETIMES BUILDINGS. VERY LARGE HAIL CAN INJURE ANYONE CAUGHT OUTSIDE. JONES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 1:20 PM EDT, 4 hours 52 minutes earlier.
Area forecast discussion, Jun 21, 1:20 PM EDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
120 PM EDT SAT JUN 21 1997
CAE/FFC/RAH: SMALL POPS THROUGH PERIOD. MOSTLY SUNNY DAYS. PARTLY
CLOUDY NIGHTS WITH PATCHES OF DENSE FOG MOUTNAIN
VALLEYS. TEMPS NEAR FWC.
UPPER LOW TO REMAIN IN GENERAL AREA THROUGH PERIOD. WATER VAPOR
IMAGERY SHOWS NO GREAT SUBSIDENCE BEHIND THIS SYSTEM...HOWEVER
SLIGHTLY LOWER DEW POINTS WERE NOTED IN ITS WAKE. AS LOW DRIFTS E
OVERNIGHT...A WEAK DOWNSLOPE COMPONENT IS INTRODUCED...RESULTING IN
WARMING AND PARTIAL SURPRESSION OF CONVECTION SUN/SUN NT. ABUNDANT
LOW LEVEL MOISTURE AND MID LEVEL COOL POOL IN AREA WARRANT SMALL
POPS SUN-SUN NT WITH MOUNTAINS MORE THREATENED IN UPSLOPE FROM W.
RGL/AVN RETROGRESS SYSTEM MON RESULTING IN WEAK UPSLOPE COMPONENT
WHICH WILL RAISE THREAT OF PRECIP AND LOWER TEMPERATURES A BIT.
AVL 62/85/63/86 4334
CLT 70/92/71/91 3223
GSP 69/93/70/91 3223
JATIn the hours before
Local storm report, Jun 21, 4:23 PM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
424 PM EDT SAT JUN 21 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.\....
355 PM LYMAN SC WIND DAMAGE
06/21/97 SPARTANBURG TREES/LINES DOWN IN TOWN
410 PM DUNCAN SC WIND DAMAGE
06/21/97 SPARTANBURG TREES DOWN
JONESLocal storm report, Jun 21, 4:24 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
424 PM EDT SAT JUN 21 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
355 PM LYMAN SC WIND DAMAGE
06/21/97 SPARTANBURG TREES/LINES DOWN IN TOWN
410 PM DUNCAN SC WIND DAMAGE
06/21/97 SPARTANBURG TREES DOWN
JONESLocal storm report, Jun 21, 5:49 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
549 PM EDT SAT JUN 21 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
540 PM 2 S BOILING SPRINGS NC 1.00 INCH HAIL
06/21/97 CLEVELAND REPORTED BY COUNTY COMMS.
ALSO...VERY HIGH WINDS
REPORTED 5 W SHELBY
ALONG HIGHWAY 74.
CSHLocal storm report, Jun 21, 5:50 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
549 PM EDT SAT JUN 21 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
540 PM 2 S BOILING SPRINGS NC 1.00 INCH HAIL
06/21/97 CLEVELAND REPORTED BY COUNTY COMMS.
ALSO...VERY HIGH WINDS
REPORTED l5 W SHELBY
ALONG HIGHWAY 74.
CSHLocal storm report, Jun 21, 6:09 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
609 PM EDT SAT JUN 21 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
604 PM LENOIR NC WIND DAMAGE
06/21/97 CALDWELL HAM SPOTTER REPORTED 2
LARGE OAK TREES DOWN.
SEVERAL FIRES FROM
LIGHTNING.
DHRLocal storm report, Jun 21, 6:11 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
609 PM EDT SAT JUN 21 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
604 PM LENOIR NC WIND DAMAGE
06/21/97 CALDWELL HAM SPOTTER REPORTED 2
LARGE OAK TREES DOWN.
SEVERAL FIRES FROM
LIGHTNING.
DHRThe office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 2:54 PM EDT | Severe Thunderstorm Warning | GSP | Graham | 51 min |
| Jun 21, 5:29 PM EDT | Severe Thunderstorm Warning | GSP | Cleveland | 61 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.